Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

May 31, 2021

NWS Albuquerque, NM issued this special weather statement at May 31, 2021, 12:13 PM MDT. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2021, 12:13 PM MDT (18:13 UTC)
Expired
May 31, 2021, 12:45 PM MDT
In force
32 min
Issued by
NWS Albuquerque, NM

The radar

The Albuquerque radar (KABX), 66 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 900 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
900 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

070 
WWUS85 KABQ 311813
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
1213 PM MDT Mon May 31 2021
 
NMZ206-207-311845-
West Central Highlands-West Central Mountains-
1213 PM MDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIBOLA...EAST
CENTRAL MCKINLEY AND SOUTHWESTERN SANDOVAL COUNTIES UNTIL 1245 PM
MDT...

At 1213 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Marquez, or 21 miles north of Laguna Pueblo, moving
northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marquez.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
 
If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3546 10751 3547 10749 3548 10750 3551 10747
      3555 10741 3557 10742 3538 10719 3519 10747
      3534 10761
TIME...MOT...LOC 1813Z 230DEG 16KT 3535 10743 

$$

DPorter

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at May 31, 11:36 AM MDT, 37 minutes earlier.

Area forecast discussion, May 31, 11:36 AM MDT, 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1136 AM MDT Mon May 31 2021

.AVIATION...
18Z TAF CYCLE
Numerous to widespread showers and thunderstorms will continue along
and east of the central mountain through this evening. A few of these
storms may turn severe, especially across south central and southeast
NM, where the main hazards will be hail, damaging winds, frequent
lightning, and heavy rainfall. Storms will be possible west of the
RGV as well, but these storms may be drier with gusty downburst
winds. Activity should mostly wind down after 03Z, but a few
lingering showers may continue across the east overnight. Widespread
MVFR to IFR conditions with low clouds are expected again tonight
east of the central mountain chain.

15

&&

.PREV DISCUSSION...1105 AM MDT Mon May 31 2021...
.UPDATE...
Update to add Lincoln and Chaves County to a Flash Flood Watch for
this afternoon and evening due to an additional round of storms over
already saturated grounds. Otherwise, forecast on track.

15

&&

.PREV DISCUSSION...344 AM MDT Mon May 31 2021...
.SYNOPSIS...
Moisture has been in place across eastern New Mexico for the past few
days, but it has now begun to advance farther west, and this should
allow increased shower and thunderstorm activity over central, and
even some western, parts of the state today. Unstable conditions
will also be present this afternoon, leading to some strong to severe
storms capable of heavy downpours with localized flash flooding,
large hail, and damaging winds, especially in central parts of the
state. The increased moisture, cloud cover and precipitation will
keep temperatures a bit cooler than average today. Thunderstorm
coverage will not be quite as expansive on Tuesday, but still
scattered to numerous storms are expected to develop, primarily from
the southwest mountains toward the central mountain chain and eastern
plains. Moisture will linger for isolated to scattered thunderstorms
each day for the rest of the week, and temperatures will warm closer
to average.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH TUESDAY)...
An unseasonably wet pattern will continue today and this evening as
a low pressure system stalled over southern Arizona continues to
draw low level moisture westward through NM. Precipitable water
values near and over an inch are again expected today along and east
of the central mountain chain, with values from 0.5-0.75" further
west. A disturbance in northwest flow aloft will clip the northeast
corner of NM today and interact with the moisture to produce
scattered to numerous showers and thunderstorms. The northern
mountains and much of the eastern plains should generally accumulate
0.25-1" of rain today and tonight with locally higher amounts. Again
we will issue a Flash Flood Watch for the burn scars of the Sangre
de Cristo Mountains, which will be especially susceptible to flash
flooding, valid this afternoon until 10 PM MDT this evening.
Further, shear and instability should be sufficient for some
thunderstorms along and east of the south central mountains to turn
severe from mid morning through mid afternoon when instability will
be the greatest.

Tuesday, the upper low over AZ is forecast to drift a little to the
south and southwest over northwest Mexico, allowing low level
moisture to remain in place to some extent. Meanwhile, a stronger
disturbance will dive to the south southeast over northern and
eastern parts of NM, sparking another round of scattered to numerous
showers and thunderstorms. A few strong to severe thunderstorms will
again be possible along and east of the central mountain chain, but
heavy rain will become increasingly localized as some drier air
filters over the area in northwest flow aloft. Some cells west of
the central mountain chain may produce more in the way of wind than
rain on Tuesday afternoon.

LONG TERM...(WEDNESDAY THROUGH SUNDAY)...
The weather pattern will be slow to evolve from the middle of the
week into next weekend. The Baja low will retain its position through
Wednesday and Thursday before slowly being absorbed into the mainland
of Mexico and eventually Texas by Saturday. No new moisture
intrusions look to befall on New Mexico, and so a typical, seasonal
and nearly steady state of drier conditions at the far western edge
of the state will be contrasted by more moist boundary layer
conditions toward the eastern border. Look for surface dewpoints to
generally stay in the upper 20's to mid 30's in the far west while
upper 40's to mid 50's readings persist in far eastern zones. This
will translate to a precipitable water gradient of roughly 0.5 to 0.6
inch in the west and closer toward 0.9 to an inch in the east with
little variations for most of the week. This will keep lower QPF over
western zones with a continued threat of gusty virga showers and/or
dry lightning. Better prospects for measurable rainfall will
therefore stay in eastern zones, but will turn more sparse or
isolated with a lack of large scale forcing. Temperatures will
steadily climb through the end of the week, inching closer to
seasonal values for early June.

By early next a long wave trough does show signs of digging into the
western U.S. and a taste of stronger southwesterly flow could return
to NM.

44/52

&&

.FIRE WEATHER...
Moisture has advanced westward up to the continental divide so far
tonight and will likely spill over toward the AZ border today.
Scattered to numerous showers and thunderstorms are expected with the
best chance of moderate to heavy rain over the northern mountains
and eastern plains this afternoon and evening. The potential exists
for flash flooding below burn scars in the Sangre de Cristo Mountains
this afternoon, on both the east and west slopes. There will be
daily rounds of showers and thunderstorms for much of the forecast
area during the middle and latter half of the week as a low pressure
system remains stalled over northwest Mexico keeping modest low level
moisture in place over NM and a series of disturbances track south
and southeastward over northern and eastern parts of the state. After
today, wetting footprints will decrease and there will be a mix of
wet and dry storms daily across western areas.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM MDT this evening for the following
zones... NMZ214-215-226-238>240.

&&
Hazardous weather outlook, May 31, 4:42 AM MDT, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
442 AM MDT Mon May 31 2021

NMZ201>241-011100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
442 AM MDT Mon May 31 2021

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected across
more of New Mexico today, especially in central to north central
areas of the state. Some storms will be strong to severe with heavy
downpours, large hail, and damaging winds. Locally heavy rainfall
could lead to flash flooding, particularly over recent wildfire burn
scars in the Sangre de Cristo mountains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous thunderstorms are expected again on Tuesday
with storms focusing over the southwestern mountains and the central
mountain chain of New Mexico. Some storms will be capable of heavy
downpours, large hail, and damaging winds in eastern areas of the
state.

Thunderstorms will redevelop each day thereafter, generally favoring
the eastern half of the state where a few strong to severe storms
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report their observations of any severe
weather through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

52

In the hours before

Local storm report, May 31, 9:59 AM MDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
959 AM MDT MON MAY 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     FLASH FLOOD      1 N HAGERMAN            33.13N 104.33W
05/31/2021                   CHAVES             NM   TRAINED SPOTTER

            6 INCHES TO A FOOT OF WATER ALONG NM STATE ROAD 2 WHERE
            THE DRY WALNUT ARROYO HAS OVERFLOWED ITS BANKS.
            BARRICADES ARE UP ON THE ROAD.

&&

EVENT NUMBER ABQ202102353

AGC
Local storm report, May 31, 10:41 AM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1041 AM MDT MON MAY 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 AM     FLASH FLOOD      3 SSW MIDWAY            33.25N 104.47W
05/31/2021                   CHAVES             NM   TRAINED SPOTTER

            WIDESPREAD FLASH FLOODING IN MIDWAY WITH 2 TO 4 FEET
            ACROSS FIELDS AND DITCHES. YARDS ARE FLOODED AS WELL AS
            SOME VEHICLES. SOME SIDE ROADS ARE FLOODED AND
            BARRICADED.

&&

EVENT NUMBER ABQ202102354

AGC
Special weather statement, May 31, 11:21 AM MDT, 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1121 AM MDT Mon May 31 2021

NMZ234>236-311745-
Roosevelt County-Curry County-Quay County-
1121 AM MDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROOSEVELT...SOUTH CENTRAL
QUAY AND SOUTHERN CURRY COUNTIES UNTIL 1145 AM MDT...

At 1118 AM MDT, Doppler radar was tracking strong outflow winds from
widespread showers and isolated thunderstorms along a line extending
from near Tolar to 11 miles south of Saint Vrain to 7 miles west of
Dora. The band of precipitation is moving northeast at 30 mph.

Northerly wind gusts up to 50 or 55 mph will be possible with these
storms, especially across southwest Curry County.

Locations impacted include...
Clovis, Portales, Melrose, Dora, Floyd, Saint Vrain, Cannon Air Force
Base, Ranchvale, Arch and Oasis State Park.

This includes Highway 60 between Mile Markers 347 and 390.

&&

LAT...LON 3483 10364 3453 10321 3409 10305 3383 10349
      3415 10361 3442 10394
TIME...MOT...LOC 1718Z 219DEG 27KT 3449 10395 3426 10356 3395 10347

DPorter
Special weather statement, May 31, 11:29 AM MDT, 44 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1129 AM MDT Mon May 31 2021

NMZ204-206-207-311800-
West Central Highlands-Northwest Highlands-West Central Mountains-
1129 AM MDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MCKINLEY AND
SOUTHWESTERN SANDOVAL COUNTIES UNTIL NOON MDT...

At 1129 AM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Marquez, or 31 miles north of Laguna Pueblo, moving
northeast at 5 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
McKinley and southwestern Sandoval Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3534 10737 3550 10749 3572 10727 3553 10708
TIME...MOT...LOC 1729Z 225DEG 6KT 3550 10733

DPorter
Local storm report, May 31, 11:44 AM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1144 AM MDT MON MAY 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 AM     FLASH FLOOD      15 WSW DEXTER           33.10N 104.61W
05/31/2021                   CHAVES             NM   TRAINED SPOTTER

            WATER ABOUT 3 FEET DEEP UNDER THE LOW WATER CROSSING
            BRIDGE. FLOOD WATERS OVERTOPPED THE BRIDGE WITH DEBRIS
            ON THE BRIDGE. OLD YO CROSSING ROAD IS BARRICADED AT THE
            BRIDGE. HIGHWAY 13 UNDER WATER IN MANY PLACES.

&&

EVENT NUMBER ABQ202102355

AGC
Special weather statement, May 31, 12:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1213 PM MDT Mon May 31 2021

NMZ206-207-311845-
West Central Highlands-West Central Mountains-
1213 PM MDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIBOLA...EAST
CENTRAL MCKINLEY AND SOUTHWESTERN SANDOVAL COUNTIES UNTIL 1245 PM
MDT...

At 1213 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Marquez, or 21 miles north of Laguna Pueblo, moving
northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marquez.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3546 10751 3547 10749 3548 10750 3551 10747
      3555 10741 3557 10742 3538 10719 3519 10747
      3534 10761
TIME...MOT...LOC 1813Z 230DEG 16KT 3535 10743

DPorter

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 6:06 PM MDTSevere Thunderstorm WarningABQChaves43 min
May 30, 6:17 PM MDTAreal Flood AdvisoryABQTorrance118 min
May 30, 6:25 PM MDTSevere Thunderstorm WarningABQRoosevelt25 min
May 30, 6:28 PM MDTAreal Flood AdvisoryABQRoosevelt3 hr
May 30, 6:51 PM MDTSpecial Weather StatementABQSandoval24 min
May 30, 7:01 PM MDTSpecial Weather StatementABQChaves29 min
May 30, 7:19 PM MDTAreal Flood AdvisoryABQChaves2 hr
May 30, 7:26 PM MDTSevere Thunderstorm WarningABQRoosevelt12 min
May 30, 8:49 PM MDTAreal Flood AdvisoryABQChaves2 hr
May 30, 11:03 PM MDTAreal Flood AdvisoryABQChaves3 hr
May 31, 2:50 AM MDTFlash Flood WatchABQChaves, Colfax, Lincoln, Mora, Rio Arriba, San Miguel and 2 more18 hr
May 31, 3:33 AM MDTAreal Flood AdvisoryABQChaves, Lincoln6 hr
May 31, 6:59 AM MDTSpecial Weather StatementABQChaves31 min
May 31, 7:16 AM MDTSpecial Weather StatementABQChaves29 min
May 31, 7:19 AM MDTSevere Thunderstorm WarningABQChaves56 min
May 31, 7:23 AM MDTSpecial Weather StatementABQChaves37 min
May 31, 7:44 AM MDTAreal Flood AdvisoryABQChaves, Lincoln3 hr
May 31, 7:51 AM MDTSpecial Weather StatementABQChaves24 min
May 31, 8:01 AM MDTAreal Flood AdvisoryABQChaves3 hr
May 31, 8:04 AM MDTSpecial Weather StatementABQChaves26 min
May 31, 8:12 AM MDTFlash Flood Warning Considerable damage threatABQChaves, Lincoln3 hr
May 31, 8:35 AM MDTSpecial Weather StatementABQChaves25 min
May 31, 9:11 AM MDTSpecial Weather StatementABQRoosevelt34 min
May 31, 9:24 AM MDTSpecial Weather StatementABQ21 min
May 31, 9:32 AM MDTFlash Flood WarningABQChaves3 hr
May 31, 9:46 AM MDTSpecial Weather StatementABQRoosevelt44 min
May 31, 9:49 AM MDTAreal Flood AdvisoryABQChaves, Roosevelt3 hr
May 31, 10:31 AM MDTAreal Flood AdvisoryABQDe Baca3 hr
May 31, 11:14 AM MDTAreal Flood AdvisoryABQChaves, Lincoln3 hr
May 31, 11:21 AM MDTSpecial Weather StatementABQCurry, Roosevelt24 min
May 31, 11:29 AM MDTSpecial Weather StatementABQSandoval31 min
May 31, 12:03 PM MDTSevere Thunderstorm WarningABQSocorro42 min
May 31, 12:47 PM MDTSpecial Weather StatementABQ28 min
May 31, 12:53 PM MDTSpecial Weather StatementABQSandoval37 min
May 31, 12:56 PM MDTSpecial Weather StatementABQLos Alamos34 min
May 31, 1:05 PM MDTSevere Thunderstorm WarningABQSandoval27 min
May 31, 1:08 PM MDTSpecial Weather StatementABQTaos37 min
May 31, 1:10 PM MDTSpecial Weather StatementABQBernalillo35 min
May 31, 1:12 PM MDTSpecial Weather StatementABQSan Juan33 min
May 31, 1:24 PM MDTSevere Thunderstorm WarningABQLincoln, Socorro66 min
May 31, 1:31 PM MDTSpecial Weather StatementABQBernalillo29 min
May 31, 1:34 PM MDTSpecial Weather StatementABQBernalillo26 min
May 31, 1:38 PM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval52 min
May 31, 1:46 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval, Valencia3 hr
May 31, 1:48 PM MDTSpecial Weather StatementABQSocorro27 min
May 31, 1:50 PM MDTAreal Flood AdvisoryABQLincoln, Socorro3 hr
May 31, 1:52 PM MDTTornado WarningABQLincoln, Socorro38 min
May 31, 1:56 PM MDTSevere Thunderstorm WarningABQBernalillo, Valencia34 min
May 31, 1:57 PM MDTAreal Flood AdvisoryABQSocorro, Torrance3 hr
May 31, 1:59 PM MDTSevere Thunderstorm WarningABQSocorro39 min
May 31, 2:14 PM MDTSpecial Weather StatementABQLincoln31 min
May 31, 2:27 PM MDTFlash Flood WarningABQBernalillo, Sandoval, Valencia2 hr
May 31, 2:31 PM MDTSpecial Weather StatementABQBernalillo29 min
May 31, 2:36 PM MDTSpecial Weather StatementABQLincoln24 min
May 31, 2:47 PM MDTSpecial Weather StatementABQBernalillo28 min
May 31, 2:50 PM MDTSpecial Weather StatementABQLos Alamos25 min
May 31, 2:53 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval, Santa Fe3 hr
May 31, 4:12 PM MDTSpecial Weather StatementABQChaves33 min
May 31, 4:46 PM MDTSpecial Weather StatementABQChaves29 min
May 31, 4:47 PM MDTSpecial Weather StatementABQValencia28 min
May 31, 5:08 PM MDTSevere Thunderstorm WarningABQChaves24 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.